Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

June 4, 2017Telfair County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 4, 2017, 8:08 PM EDT for Telfair County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Jun 4, 2017, 8:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS82 KFFC 050008
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
808 PM EDT SUN JUN 4 2017
 
GAZ108>110-050045-
Telfair GA-Wilcox GA-Dodge GA-
808 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHERN DODGE COUNTIES UNTIL 845 PM EDT...

At 808 PM EDT...a strong thunderstorm was over China Hill, or 11
miles northeast of Fitzgerald...moving north at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent 
           cloud to ground lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Chauncey, Jacksonville, Union, Temperance,
Browning, China Hill and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3179 8304 3179 8305 3182 8311
      3181 8311 3181 8313 3182 8314 3182 8315
      3183 8315 3185 8318 3184 8321 3185 8329
      3210 8335 3210 8294 3178 8299
TIME...MOT...LOC 0008Z 180DEG 23KT 3181 8311 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 4, 3:00 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
300 PM EDT Sun Jun 4 2017

.SHORT TERM /Tonight through Monday Night/...
Moist is the word of the day which will likely be extended through
the short term.  12z FFC sounding came in with a 1.64 PWAT value
which puts us in the 90th percentile climatological and both SPC
mesoanalysis this afternoon and GOES 16 derived total precipital
water suggests values have increased through the day and are now 1.9
to 2.0 inches across the area. These higher values would put us
above the daily max moving average and basically suggest very
efficient rain producers with a potential for localized flash
flooding.  Unless there becomes a larger focus for storms...do not
anticipate widespread flooding and am not issuing any watches attm
as a result.   Short term models are rather erratic with overall
convective trends which is to be expected given the overall
environment and lack of any low level focus.  Used an ensemble blend
approach for POP this afternoon/evening to try and distinguish rain
cooled areas from heated up areas which seems to be working out well
with convection firing in central GA and AL where the sun had a
chance to come out early and SB CAPE values reached 3000 J/KG.
Expect much of the activity to begin to wane after sunset but will
still have showers around through the overnight period...could even
see some fog develop in a few spots as well...particularly in the
mountains of North GA.

Short term models fairly gung ho on Monday with storms becoming more
widespread by 17z and spreading across most of the warning area
through the day.  Front approaches from the north late Monday which
may help become a focus for heavier rains and will need to be
monitored.  WPC has placed most of North GA in a Marginal risk for
excessive rainfall today and almost all of the CWA in one for
Monday. While overall QPF values don't appear that high..aoa 1.5 to
2.0 inches..the rainfall rates are what needs to be watched for
flooding concerns.

30

.LONG TERM /Tuesday through Sunday/...
Mainly only tweaks to the long term based on the latest guidance.
The wet weather will be slow to exit Tuesday through Wednesday.

BDL

PREVIOUS DISCUSSION...
Extended period begins wet, but dries quickly. Aforementioned cold
front moving through the state Monday will keep pops high across
the far south CWA Tuesday as the front exits the region. Extended
models are in fairly good agreement that weak high pressure will
build into the region behind the front, with nearly zonal flow
over the area. Next system looks to approach the region Saturday,
but with timing and synoptic differences in the long term models,
have opted to keep pops minimal to none.

Temperatures will see a gradual warming trend through the week,
but even by Saturday will still only be in the mid 80s. Have
generally gone with a blend of the model solutions for both highs
and lows through the week.

BDL

&&

.AVIATION...
18Z Update...
overall look at the forecast says off and on showers and
thunderstorms through the period. Difficulty is in the timing
and determining the most active periods within the taf cycle.
Should see an uptick across Central GA west into AL this afternoon where
that area has had a chance to heat up and avoid many of the
clouds and rain from early this am. That activity should move back
across metro sites and AHN this evening...and is somewhat
advertised in short term models. Have kept tempo groups in at all
sites for tsra although most of the activity should be in the form
of shra. Given the rainfall intensities seen with the individual
storms and the high moisture content...expect a temp reduction in
vsby in any of the showers as well. Clouds will likely bounce
around as well but will likely settle in between 020 and 030
generally speaking until tonight when cigs could get down to 010
in most locations as the boundary layer moistens below the
inversion. Opted to put 015 in most sites overnight with a slow
increase monday am but could get temporarily lower overnight. More
showers and storms on tap Monday as a front approaches from the
north...will likely be a similar day to today overall. Winds are
the trickiest in this forecast as was expecting a switch to the SW
during the afternoon today but that isn't happening as forecast.
Will keep a SE component in metro sites through early evening
before bringing around to the SW.

//ATL Confidence...18Z Update...
medium confidence on wind shift...weather timing...lower cigs
overnight

high confidence all other elements

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  83  67  80 /  70  90  80  60
Atlanta         69  81  68  79 /  60  90  80  60
Blairsville     63  77  62  76 /  60  90  70  50
Cartersville    68  81  66  79 /  70  90  80  50
Columbus        71  84  70  81 /  60  90  80  60
Gainesville     67  80  66  78 /  70  90  80  50
Macon           70  85  69  81 /  70  80  80  70
Rome            69  81  67  80 /  60  90  70  50
Peachtree City  68  82  67  79 /  70  90  80  60
Vidalia         72  86  71  83 /  50  90  70  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...30
LONG TERM....BDL
AVIATION...30
Hazardous weather outlook, Jun 4, 5:06 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
506 AM EDT Sun Jun 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
506 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across portions of north
and central Georgia this morning through this evening. Isolated
storms could be strong with the main hazards being strong gusty
winds, frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be a chance of showers and thunderstorms Monday and
Tuesday. Drier air will spread into Georgia on Wednesday and
greatly diminish any thunderstorm potential through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 4, 6:10 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
610 PM EDT SUN JUN 4 2017

GAZ002>007-011-012-019-042300-
Chattooga GA-Gilmer GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
Murray GA-Floyd GA-Fannin GA-
610 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
NORTHWESTERN GILMER...WHITFIELD...SOUTHEASTERN CATOOSA...SOUTHEASTERN
WALKER...NORTHERN GORDON...MURRAY...NORTHERN FLOYD AND NORTHWESTERN
FANNIN COUNTIES UNTIL 700 PM EDT...

At 609 PM EDT...a line of strong thunderstorms extended from Big
Frog Mountain to Fort Mountain State Park and Subligna, moving east
at 15 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Trion, Varnell,
Eton, Tunnel Hill, Cohutta, East Ellijay, Resaca, Crandall, Sumac,
Subligna, Jones Mill, Higdon, Redbud, Gregory and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8423 3468 8444 3452 8481 3454 8539
      3498 8496 3499 8491
TIME...MOT...LOC 2209Z 263DEG 11KT 3498 8454 3474 8465 3457 8524

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 6:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
655 PM EDT SUN JUN 4 2017

GAZ067-079-042345-
Meriwether GA-Talbot GA-
655 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MERIWETHER AND TALBOT
COUNTIES UNTIL 745 PM EDT...

At 654 PM EDT...a strong thunderstorm was near Talbotton, moving
north at 10 mph.

  HAZARD...Up to 40 mph wind, frequent lightning, pea sized hail and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Manchester, Woodland, Pleasant Hill, Flint Hill, Olive
Branch and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3288 8459 3287 8448 3286 8449 3285 8448
      3286 8448 3285 8446 3283 8445 3282 8444
      3283 8444 3283 8443 3268 8441 3263 8461
      3278 8469 3282 8469
TIME...MOT...LOC 2254Z 162DEG 7KT 3273 8454

WIND...40MPH
Special weather statement, Jun 4, 7:07 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
707 PM EDT SUN JUN 4 2017

GAZ001>005-007-011-012-050000-
Chattooga GA-Gilmer GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
Dade GA-Murray GA-
707 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WESTERN
GILMER...WHITFIELD...SOUTHERN CATOOSA...WALKER...NORTHERN GORDON...
SOUTHWESTERN DADE AND MURRAY COUNTIES UNTIL 800 PM EDT...

At 705 PM EDT...a line of strong thunderstorms extended from north
of Ellijay to south of Rising Fawn, moving east at 10 mph.

  HAZARD...Up to 40 mph wind, frequent lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding especially in poor drainage areas as
           well as rising water on creeks and streams.

Some locations in the path of these storms include
Dalton, Lafayette, Chatsworth, Ellijay, Trion, Eton, East Ellijay,
Resaca, Center Post, Subligna, Linwood, Cartecay, Villanow, Fort
Mountain State Park, Naomi, Rising Fawn, Carters, Tails Creek,
Ramhurst and Suttles Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3486 8462 3485 8442 3461 8438 3456 8506
      3459 8507 3459 8511 3455 8513 3452 8551
      3478 8557
TIME...MOT...LOC 2305Z 271DEG 7KT 3467 8553 3470 8465

WIND...40MPH
Special weather statement, Jun 4, 7:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT SUN JUN 4 2017

GAZ110-111-050030-
Wheeler GA-Telfair GA-
745 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND SOUTHERN
TELFAIR COUNTIES UNTIL 830 PM EDT...

At 744 PM EDT...a line of strong thunderstorms extended from south
of China Hill to near the Horse Creek WMA, moving northeast at 20
mph.

  HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumber City, Jacksonville, Towns, China Hill, Horse Creek Wma, Spring
Hill and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8309 3181 8314 3192 8308 3202 8276
      3201 8260 3197 8254 3196 8257 3193 8259
      3194 8260 3193 8261 3192 8268 3190 8269
      3190 8270 3186 8278 3184 8279 3178 8289
      3179 8290 3179 8298 3178 8301
TIME...MOT...LOC 2344Z 209DEG 16KT 3173 8256 3178 8285 3171 8311

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 7:52 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 PM EDT SUN JUN 4 2017

GAZ020-021-032-050030-
Cobb GA-Cherokee GA-Bartow GA-
752 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 830 PM EDT...

At 751 PM EDT...a strong thunderstorm was over George Washington
Carver State Park, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, White, Hickory Flat, Kellogg Creek, Red Top Mountain State
Park, Oak Grove, Kennesaw State University, Little River Landing,
George Washington Carver State Park, Lebanon, Sutallee, Hobgood Park
and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8474 3428 8454 3416 8439 3400 8460
      3407 8474 3408 8474 3408 8476 3410 8479
TIME...MOT...LOC 2351Z 210DEG 15KT 3412 8466

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 4, 8:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
808 PM EDT SUN JUN 4 2017

GAZ108>110-050045-
Telfair GA-Wilcox GA-Dodge GA-
808 PM EDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHERN DODGE COUNTIES UNTIL 845 PM EDT...

At 808 PM EDT...a strong thunderstorm was over China Hill, or 11
miles northeast of Fitzgerald...moving north at 25 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Milan, Rhine, Chauncey, Jacksonville, Union, Temperance,
Browning, China Hill and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3178 8303 3179 8304 3179 8305 3182 8311
      3181 8311 3181 8313 3182 8314 3182 8315
      3183 8315 3185 8318 3184 8321 3185 8329
      3210 8335 3210 8294 3178 8299
TIME...MOT...LOC 0008Z 180DEG 23KT 3181 8311

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:20 PM EDTFlash Flood WarningFFCDade, Walker6 hr
Jun 4, 8:43 PM EDTSpecial Weather StatementFFCDodge32 min
Jun 4, 9:31 PM EDTSpecial Weather StatementFFCWilcox29 min
Jun 4, 9:43 PM EDTSpecial Weather StatementFFCTreutlen32 min
Jun 5, 12:26 AM EDTFlash Flood WarningFFCChattooga, Floyd, Gordon4 hr
Jun 5, 1:36 AM EDTAreal Flood WarningFFCCatoosa, Gilmer, Murray, Walker, Whitfield4 hr
Jun 5, 3:19 AM EDTSpecial Weather StatementFFCLumpkin, White41 min
Jun 5, 3:37 AM EDTFlash Flood WatchFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Dawson and 14 more31 hr
Jun 5, 10:10 AM EDTRiver Flood WarningFFCChattooga28 hr
Jun 5, 1:58 PM EDTRiver Flood WarningFFCWhitfield52 hr
Jun 5, 4:22 PM EDTSpecial Weather StatementFFCDooly, Schley, Stewart, Sumter, Webster38 min
Jun 5, 4:25 PM EDTSpecial Weather StatementFFCWheeler35 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.